Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 212, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 8:28 PM CDT for Custer County, Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 13, 2017, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:31 PM CDT | HAIL 1.25 | 1 Ne Oconto, NE | |
| Aug 13, 8:33 PM CDT | HAIL 2 | Oconto, NE | |
| Aug 13, 8:36 PM CDT | HAIL 3 | 3 Se Oconto, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
935
WUUS53 KLBF 140128
SVRLBF
NEC041-140215-
/O.NEW.KLBF.SV.W.0212.170814T0128Z-170814T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
828 PM CDT SUN AUG 13 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Custer County in central Nebraska...
* Until 915 PM CDT
* At 828 PM CDT, a severe thunderstorm was located over Oconto, or 18
miles south of Broken Bow, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oconto, Pressey State Wildlife Management Area and Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4120 9983 4121 9963 4105 9944 4105 9987
TIME...MOT...LOC 0128Z 336DEG 17KT 4115 9973
HAIL...1.00IN
WIND...60MPH
$$
CDC3 follow-up statements
821
WWUS53 KLBF 140135
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
835 PM CDT SUN AUG 13 2017
NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
835 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...
At 835 PM CDT, a severe thunderstorm was located near Oconto, or 20
miles south of Broken Bow, moving southeast at 20 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Oconto and Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4113 9985 4120 9962 4105 9944 4105 9987
TIME...MOT...LOC 0135Z 336DEG 17KT 4112 9971
HAIL...2.00IN
WIND...<50MPH
$$
CDC332
WWUS53 KLBF 140137
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
837 PM CDT SUN AUG 13 2017
NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
837 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...
At 837 PM CDT, a severe thunderstorm was located near Oconto, or 20
miles south of Broken Bow, moving southeast at 20 mph.
This is a very dangerous storm.
HAZARD...Three inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4110 9986 4119 9961 4105 9944 4105 9987
TIME...MOT...LOC 0137Z 332DEG 17KT 4111 9969
HAIL...3.00IN
WIND...<50MPH
$$
CDC028
WWUS53 KLBF 140145
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
845 PM CDT SUN AUG 13 2017
NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
845 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...
At 844 PM CDT, a severe thunderstorm was located near Eddyville, or
21 miles south of Broken Bow, moving southeast at 20 mph.
This is a very dangerous storm.
HAZARD...Three inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Burr Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4108 9984 4116 9957 4105 9944 4105 9982
TIME...MOT...LOC 0144Z 327DEG 17KT 4110 9965
HAIL...3.00IN
WIND...<50MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 13, 6:17 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 617 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Aug 13 2017 The NAM and HRRR/HRRR EXP models have been persistent showing storm development across the central Sandhills this afternoon and this evening. This is related to a weak frontal boundary drifting south through the region. Winds aloft at 500mb strengthen a bit to 35kt to perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should be sufficient for supercell development. Temperatures at H700mb have warmed to near 10C across Srn Neb and this could be a capping mechanism as activity moves south toward I-80 this evening. The models show storm activity breaking up and becoming scattered or even isolated. A second disturbance across the cntl Rockies this afternoon should move east into Wrn Neb late tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. POPs for tonight are limited to 40 percent given the limited coverage shown by the HRRR models. Storm activity should diminish Monday morning. Isolated showers and thunderstorms are in place Monday afternoon. The forcing for storm development Monday is highly uncertain but the instability and cape are favorable. The SREF was the basis for the fog forecast Monday morning. The RAP and NAM models maintain a moist layer at h700mb. This should prevent dense fog from forming. The SREF and MET guidance suggest fog will form and the forecast is for patchy fog. The temperature forecast uses blended guidance plus bias correction for lows in the 50s and 60s with highs in the 80s Monday. A weak frontal boundary should be draped across Ncntl Neb keeping highs across Ncntl Neb near 80 while highs rise toward 90 across the Southwest. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Aug 13 2017 The GFS and ECM suggest any storm development Monday afternoon would grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb decrease to 25-30kt suggesting the severe weather potential will be lower. SPC is favoring the Black Hills for genesis and awarded the Hills a 5 percent severe chance. Two other significant rain chances develop Tuesday and Thursday and instability returns Saturday for what could be a third rain event/opportunity. A broad upper level trof will migrate through Canada furnishing jetlets of wind speed maxima aloft and an occasional lowering of heights across Nebraska appear to be the foci for storm development. The situation late Tuesday has been advertised for several model runs now and ambient precipitable water increases to over 1.5 inches Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a HP multicell environment. POPs are 60 percent for this event and SPC has a 5 percent severe chance covering much Cntl and Swrn Neb. Moisture returns Thursday and another disturbance moves through. Winds aloft increase to 25-35kt once again and precipitable water increases to 1.25-1.50 inches. The model consensus shows h700mb temperatures falling to around 8C presenting a weak cap. A similar set up is in place Saturday with warmer temperatures at 700mb. Highs in the 80s are expected this week and a gradual warming trend develops Thursday through Saturday. This supports increasing instability and a strengthening cap at 700mb which could limit storm coverage. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Aug 13 2017 Isolated to scattered storm coverage is underway and should generally continue as depicted by the HRRR model which shows the storms exiting south around 03z. A second disturbance across the Laramie range this evening should move east into Wrn Neb later tonight. The showers and thunderstorms may dissipate as they move through Wrn Neb. The models suggest they will encounter rain-cooled and more stable air. Any storm activity should diminish Monday morning. The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby will develop tonight. The SREF was the basis for fairly widespread stratus developing. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 307 PM CDT Sun Aug 13 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered severe thunderstorms are expected. The area of concern for severe weather is generally along and south of a line from Oshkosh to Mullen to Springview. The hazards are scattered storms with large hail, isolated storms with very large hail, two inches in diameter or larger, wind damage and locally heavy rainfall. An isolated tornado may form also. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A few isolated strong thunderstorms possible Monday afternoon and Monday night. However, better chances for isolated strong to severe thunderstorms exist Tuesday and Tuesday evening across all of the outlook area. Large hail up to one inch diameter and damaging winds will be possible. Unsettled conditions continue Thursday and Thursday night, however, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 13, 7:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 10 S BROKEN BOW 41.26N 99.64W
08/13/2017 M72.00 MPH CUSTER NE STORM CHASER
0745 PM HAIL 10 S BROKEN BOW 41.26N 99.64W
08/13/2017 M1.00 INCH CUSTER NE STORM CHASER
&&
SNIVELYSpecial weather statement, Aug 13, 7:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM CDT SUN AUG 13 2017
NEZ037-038-059-140145-
Custer NE-Lincoln NE-Logan NE-
755 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 845 PM
CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 7 miles east of Stapleton, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stapleton, Arnold, Gandy, Logan, Tarboz Lake, Hoagland, Milldale and
Finchville.
This includes the following highways...
Highway 92 near mile marker 228, and between mile markers 234 and
255.
Highway 83 between mile markers 110 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Nebraska.
LAT...LON 4113 10024 4118 10038 4139 10047 4148 10053
4156 10034 4143 10000 4117 9999
TIME...MOT...LOC 0055Z 307DEG 23KT 4151 10037
CDCSpecial weather statement, Aug 13, 8:12 PM CDT, 16 minutes before
Special Weather Statement National Weather Service North Platte NE 812 PM CDT SUN AUG 13 2017 NEZ010-140200- Holt NE- 812 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT COUNTY UNTIL 900 PM CDT... At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near Atkinson, or 17 miles west of O'Neill, moving southeast at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Atkinson and Amelia. This includes Highway 20 between mile markers 288 and 298. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4247 9914 4257 9894 4235 9866 4220 9896 TIME...MOT...LOC 0112Z 325DEG 10KT 4246 9899 Taylor
Local storm report, Aug 13, 8:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 8 W ARNOLD 41.42N 100.35W
08/13/2017 E1.75 INCH LOGAN NE PUBLIC
&&
SNIVELYLocal storm report, Aug 13, 8:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 6 E CALLAWAY 41.28N 99.80W
08/13/2017 M0.88 INCH CUSTER NE TRAINED SPOTTER
0755 PM HAIL 7 ESE CALLAWAY 41.25N 99.79W
08/13/2017 M0.88 INCH CUSTER NE TRAINED SPOTTER
&&
RKULIKSpecial weather statement, Aug 13, 8:20 PM CDT, 8 minutes before
Special Weather Statement National Weather Service North Platte NE 820 PM CDT SUN AUG 13 2017 NEZ038-140200- Custer NE- 820 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 900 PM CDT... At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near Merna, or 8 miles west of Broken Bow, moving south at 15 mph. Dime size hail will be possible with this storm. Locations impacted include... Broken Bow. This includes Highway 2 between mile markers 274 and 278. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for central Nebraska. LAT...LON 4144 9986 4144 9966 4129 9958 4128 9986 TIME...MOT...LOC 0119Z 351DEG 11KT 4141 9979 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:05 PM CDT | Tornado Warning | LBF | Custer | 40 min |
| Aug 13, 7:16 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 44 min |
| Aug 13, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 13, 7:37 PM CDT | Special Weather Statement | LBF | Holt | 38 min |
| Aug 13, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 13, 7:48 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 42 min |
| Aug 13, 7:55 PM CDT | Special Weather Statement | LBF | Logan | 50 min |
| Aug 13, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 45 min |
| Aug 13, 8:12 PM CDT | Special Weather Statement | LBF | Holt | 48 min |
| Aug 13, 8:20 PM CDT | Special Weather Statement | LBF | Custer | 40 min |
| Aug 13, 8:51 PM CDT | Special Weather Statement | LBF | Custer | 39 min |
| Aug 13, 8:52 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 33 min |
| Aug 13, 9:33 PM CDT | Special Weather Statement | LBF | Logan | 42 min |
| Aug 13, 10:48 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 27 min |
| Aug 13, 11:24 PM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| Aug 13, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 50 min |
| Aug 14, 12:18 AM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Aug 14, 12:26 AM CDT | Areal Flood Advisory | LBF | Frontier | 3 hr |
| Aug 14, 12:30 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 45 min |
| Aug 14, 1:19 AM CDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Aug 14, 1:24 AM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| Aug 14, 1:44 AM CDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| Aug 14, 1:52 AM CDT | Flash Flood Warning | LBF | Custer | 5 hr |
| Aug 14, 2:48 PM CDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Chase, Custer, Deuel and 12 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.